Ask a doctor

Why is There a Bag Under my Eye After Botox?

Seven days ago, I got touch-ups of Botox for the wrinkles under my eyes. On my way home, I noticed that I had a bag under one of my eyes. It was very large and has gone down since then but it still looks puffy and unlike my other eye.

This is my second treatment of botox. I went once 6 months ago for my forehead and eyes and then had touch ups and everything looked normal, and now this time 6 months later when I went it was normal, but then when I got touch ups I got this ugly eye bag.

So is the swelling normal? Will it go down? What do you suppose happened in this case? I am seeing my doctor about it next week but I am wondering why this might have happened and if it will go away. I thought Botox was supposed to make you look better, but in this case I look worse. Any thoughts as to why this happened would be greatly appreciated. Any treatments I might try at home? Thank you so much.

Doctor Answers (7)

The sagging may be related to Botox

+2

Dear Rae Rae,

Lower eyelid Botox is not always the best idea. The muscle that is treated helps to support the lower eyelid skin. When it is weakened sufficiently, the lower eyelid skin can bow creating the appearance of a bag. The good news is that this effect will diminish in time. The bad news is there is not specific treatment to speed up the process.

Generally, if you know that this can occur, it is a good idea to avoid lower eyelid BOTOX. Often it is better to have under eye treated with Restylane to fill the lower eyelid as an alternative treatment.

WIth regard to what you can do at home, really nothing. However, don't allow yourself to get talked into having more BOTOX to this area or the other lower eyelid which can sometimes happen with a well meaning physician in a effort to make you happy. Simply give yourself time, probably a 4-6 weeks and this should begin to improve and be happy that BOTOX is not permanent!

Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 14 reviews

Lower eyelid swelling after Botox

+1

Hard to say what it is without examining you. Is it a noticeable fat bag?  Is it bruising from  the Botox injection itself?  Hard to tell without seeing you.

Manhattan Plastic Surgeon
4.5 out of 5 stars 14 reviews

Is Botox to Blame for Eye Swelling?

+1

As the panel members indicated, the timing of your symptoms would indicate you are most likely dealing with swelling which should gradually improve with each passing day.  Using cold compresses intermittently (frozen peas works well), sleeping with the head/shoulders elevated, and avoiding massaging will help resolve the swelling - this and time.  If you do not see progressive improvement or experience any other symptoms, ask to see your physician sooner.

Web reference: http://www.celibre.com/Celibreblog/post/2008/11/Botox-and-Restylane-Technique--What-went-wrong.aspx

Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

More injections, more chances for complications

+1

The enemy of good is perfect. This is what happens when you tempt the needle gods by "touching up" what probably was just a "good" Botox result. The more you have needles inserted into your skin the more chances you have of developing a bruise, infection, whelt, nerve injury, etc. The swelling should subside. For now, you might apply cold compresses and try sleeping with your head elevated for a few nights. After your next treatment, think twice about going back for "touch ups" unless you have absolutely no result at all. Good luck!

Manhattan Plastic Surgeon
4.5 out of 5 stars 30 reviews

Two scenarios for Botox swelling

+1

Based on how fast (less than an hour) you developed the swelling, I suspect that the injection caused a small amount of bleeding under the one eye. Since you are only seven days out from this second injection, if the swelling was caused by bleeding, you should expect another week or two of swelling under this eye. A methylprednisolone 6-day dose pack would help speed this process up.

The other possibility (though less likely) is that you are suffering from Botox induced pseudo-herniation of the infra-orbital fat pads. When too much Botox is injected into the obicularis muscles they lose tone and the fat pads bulge out - much like when you are really tired after staying up all night. Unfortunately, if this is what happened, you can expect the problem to last 10 weeks or more.

Botox must be used very carefully when injecting into the obicularis oculi muscle. I recommend that when seeking injections and treatments around the eyes, you seek a Board Certified Plastic Surgeon who understands the anatomy in this area

Newport Beach Plastic Surgeon
4.5 out of 5 stars 8 reviews

Botox does not cause prolonged swelling

+1

RaeRae,

Botox does not cause prolonged swelling. If you noticed the "swelling" on your way home from the injections, then this may be due to the trauma of the injection itself or to a small, localized hematoma/bruise from the needle. Within hours, the saline used for Botox is absorbed in the body and does not cause prolonged swelling. If you notice swelling 5 to 7 days after Botox, this is usually due to tissues falling from lack of muscular support (brow ptosis) and is always temporary. If you post before and after pictures, we may be able to give you more specific advice. Good luck.

Web reference: http://www.RealPlasticSurgery.com

New York Plastic Surgeon
5.0 out of 5 stars 52 reviews

You may have a small hematoma.

+1

To Rae Rae,

Hi! If you got swelling right away, it is not the Botox. Botox takes 2 or 3 days to start working.

The Botox needle may have hit a little blood vessel and caused some bleeding (small hamatoma). This happens sometimes and might explain the swelling.

It should go away in one or two weeks. You might try warm compresses for 10 minutes twice a day.

Manhattan Plastic Surgeon
5.0 out of 5 stars 9 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...